Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 8:13 PM CDT for Erath County, Hood County, Somervell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 23, 2003, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Erath County, TX, Hood County, TX, Somervell County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 60 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 240113 SVRFTW TXC143-221-425-240215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 812 PM CDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERATH COUNTY IN NORTH CENTRAL TEXAS HOOD COUNTY IN NORTH CENTRAL TEXAS SOMERVELL COUNTY IN NORTH CENTRAL TEXAS * UNTIL 915 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 22 MILES WEST OF GLEN ROSE...MOVING NORTHEAST AT 40 MPH. GOLFBALL-SIZE HAIL AND 60 MPH WINDS WERE REPORTED IN STEPHENVILLE WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLEN ROSE AROUND 840 PM CDT THIS EXTENDS THE WARNING PREVIOUSLY ISSUED FOR THESE COUNTIES. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH ARE LIKELY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 3225 9761 3210 9811 3225 9820 3246 9761 $$ 07/BB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:30 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 23, 6:30 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 630 PM CDT WED APR 23 2003 ...AVIATION DISCUSSION... PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z ...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF FORECAST PERIOD. 65/DD ...PREVIOUS PUBLIC DISCUSSION... BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF. FIRST PERIOD FORECAST OF BIGGEST CONCERN RIGHT NOW. MODIFIED PACIFIC COLD FRONT/PSEUDO DRY LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION... LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH SOME DRYLINE CHARACTERISTICS. THIS FEATURE HAS BEEN MOVING AT A FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT. AT CURRENT SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT. THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM W TO E OVERNIGHT. WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN FOR THURSDAY. WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO WARM EFFICIENTLY WITH ABUNDANT SUNSHINE. PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO ACCELERATE A BIT. IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW ADVISORY CRITERIA. WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP. NO PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE. LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90 SOUTHWESTERN HALF...BY SUNDAY. AS UPPER-LEVEL RIDGE AXIS SLIDES E OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY... TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD COVER. DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED. ROBBINS DFW 60 83 56 76 / 70 0 0 0 ACT 59 85 56 77 / 70 0 0 0 PRX 56 79 55 72 / 70 0 0 0 DTO 58 83 56 73 / 70 0 0 0 TKI 58 83 56 73 / 70 0 0 0 DAL 60 83 56 75 / 70 0 0 0 TRL 59 83 56 74 / 70 0 0 0 CRS 59 84 56 76 / 70 0 0 0 TPL 59 86 56 78 / 70 0 0 0 .FWD... TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093... TXC133...TXC237...TXC333...TXC363...TXC429...TXC503. TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027... TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139... TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221... TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337... TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 7:55 PM CDT, 18 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 755 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING ...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO...LAMPASAS LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER OF NORTH TEXAS. AT 800 PM...THE WESTERN EXTENT OF THUNDERSTORMS WAS EAST OF A DRY LINE THAT EXTENDED FROM VERNON TO SAN ANGELO. A WARM FRONT EXTENDED FROM VERNON TO MINERAL WELLS AND CORSICANA. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING ACROSS THE AREA FROM NORTH OF COMANCHE...TO STEPHENVILLE AND SOUTH OF GRANBURY. THESE STORMS WILL AFFECT THE SOUTHERN DALLAS FORT WORTH METROPLEX...AS WELL AS AREAS NORTH OF A GLEN ROSE TO ENNIS LINE THROUGH 10 PM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. .SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF NORTH TEXAS THIS EVENING.
In the hours before
Local storm report, Apr 23, 4:40 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM 8 S BRECKENRIDGE TX 0.88 INCH HAIL
04/23/03 STEPHENS REPORTED BY BRECKENRIDGE
PD AT 183 AND 576
SSLocal storm report, Apr 23, 5:56 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0556 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM BEATTIE TX 2.75 INCH HAIL
04/23/03 COMANCHE REPORTED BY LAW ENFORCEMENT
GWLocal storm report, Apr 23, 7:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0715 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM STEPHENVILLE TX 1 1/2 INCH HAIL
04/23/03 ERATH REPORTED BY LAW ENFORCEMENT
GWLocal storm report, Apr 23, 7:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0735 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM 4 SW PALUXY TX 1.75 INCH HAIL
04/23/03 HOOD REPORTED BY HAMS
0731 PM 6 SW PALUXY TX 1.75 INCH HAIL
04/23/03 ERATH REPORTED BY HAMSLocal storm report, Apr 23, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0807 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM GLEN ROSE TX 1.50 INCH HAIL
04/23/03 SOMERVELL REPORTED BY GLEN ROSE PD
GWLocal storm report, Apr 23, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0811 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM STEPHENVILLE TX 60 MPH WIND GUST
04/23/03 ERATH 1.75 INCH HAIL
REPORTED BY PUBLIC
DSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 59 min |
| Apr 23, 7:14 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 61 min |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 63 min |
| Apr 23, 8:57 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 63 min |
| Apr 23, 9:10 PM CDT | Flash Flood Warning | FWD | Johnson | 3 hr |
| Apr 23, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Hill | 63 min |
| Apr 23, 9:27 PM CDT | Tornado Warning | FWD | Ellis | 48 min |
| Apr 23, 9:49 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Henderson, Kaufman, Navarro | 56 min |
| Apr 23, 9:55 PM CDT | Severe Thunderstorm Warning | FWD | Dallas | 35 min |
| Apr 23, 10:16 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.